Apparent neuroleptic malignant syndrome with clozapine and lithium
Department of Psychiatry
Adult; Bipolar Disorder; Clozapine; Dibenzazepines; Drug Therapy, Combination; Fluphenazine; Humans; Lithium; Lithium Carbonate; Male; Neuroleptic Malignant Syndrome
Health Services Research | Mental and Social Health | Psychiatric and Mental Health | Psychiatry | Psychiatry and Psychology
Clozapine is an antipsychotic drug reported to be virtually free of extrapyramidal effects. On the basis of this, we hypothesized that it would be unlikely to cause the neuroleptic malignant syndrome (NMS), a rare but severe reaction observed with other antipsychotic drugs. However, when we administered clozapine (in conjunction with lithium) to a patient with a past history of NMS with fluphenazine, the syndrome reappeared after about 3 weeks of treatment. This represents, to our knowledge, the first report of apparent NMS with clozapine.
Rights and Permissions
Citation: J Nerv Ment Dis. 1986 Aug;174(8):493-5.
The Journal of nervous and mental disease
Pope, Harrison G.; Cole, J. O.; Choras, P. T.; and Fulwiler, Carl E., "Apparent neuroleptic malignant syndrome with clozapine and lithium" (1986). Systems and Psychosocial Advances Research Center Publications and Presentations. 11.